Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 106, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2019, 2:37 PM CDT for Barber County, Comanche County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2019, 2:37 PM CDT (19:37 UTC)
- Expired
- May 24, 2019, 3:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barber County, KS, Comanche County, KS
The radar
The Vance AFB radar (KVNX), 86 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2066 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
044
WUUS53 KDDC 241937
SVRDDC
KSC007-033-242030-
/O.NEW.KDDC.SV.W.0106.190524T1937Z-190524T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
237 PM CDT Fri May 24 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Barber County in south central Kansas...
Eastern Comanche County in south central Kansas...
* Until 330 PM CDT.
* At 237 PM CDT, a severe thunderstorm was located 10 miles southeast
of Buttermilk, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hardtner, Lake City, Sun City and Aetna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3736 9913 3746 9871 3707 9848 3700 9862
3700 9934
TIME...MOT...LOC 1937Z 219DEG 37KT 3698 9922
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN2 follow-up statements
037
WWUS53 KDDC 241955
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
255 PM CDT Fri May 24 2019
KSC007-033-242030-
/O.CON.KDDC.SV.W.0106.000000T0000Z-190524T2030Z/
Barber KS-Comanche KS-
255 PM CDT Fri May 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR BARBER AND EASTERN COMANCHE COUNTIES...
At 255 PM CDT, a severe thunderstorm was located 7 miles northwest of
Aetna, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hardtner, Lake City, Sun City and Aetna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3736 9913 3746 9871 3707 9848 3700 9862
3700 9934
TIME...MOT...LOC 1955Z 216DEG 52KT 3718 9903
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN045
WWUS53 KDDC 242021
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
321 PM CDT Fri May 24 2019
KSC007-033-242031-
/O.EXP.KDDC.SV.W.0106.000000T0000Z-190524T2030Z/
Barber KS-Comanche KS-
321 PM CDT Fri May 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR BARBER AND EASTERN COMANCHE
COUNTIES WILL EXPIRE AT 330 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3736 9913 3746 9871 3707 9848 3700 9862
3700 9934
TIME...MOT...LOC 2021Z 219DEG 37KT 3738 9882
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:56 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 24, 12:56 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1256 PM CDT Fri May 24 2019 .SHORT TERM...(Today through Saturday) Issued at 1213 AM CDT Fri May 24 2019 Waves of convection continue to regenerate across SW KS as of midnight, as dynamic lift continues to arrive and interact with a highly moist, unstable airmass. The threat of severe wind/hail and tornadoes has virtually ended, with the risk now shifting toward flooding. Storms are highly efficient rain producers, and training of echoes over saturated soil will aggravate flooding concerns over the next several hours. Eventually, the HRRR shows convection exiting eastward out of SW Kansas by sunrise. A relative break in convection is expected on Friday, as the effective focusing boundary and instability is shunted to the south and east of SW KS. Models place the boundary near the far SE zones, and this is where chance category pops were retained (south and east of Dodge City). Slight risk of severe from SPC for Barber county and vicinity appears appropriate, although it appears storms will struggle to develop any further NW than that. Friday will be much warmer, as some sunshine and south winds return, with afternoon temperatures rebounding well into the 70s. Another round of severe convection is anticipated for Saturday. 00z NAM shows very strong instability building over SW KS in the afternoon, beneath continued SW flow aloft. NAM progs CAPE on the order of 3-4000 J/kg and lifted indices to -10C Saturday. 500 mb flow is notably weaker than we have seen recently, but still sufficient for convective organization and supercells. In fact, NAM depicts enhanced 0-1 km EHI over SW KS Saturday evening as the low level jet intensifies. Assuming discrete storm modes can be maintained, we are expecting supercells with a distinct tornado risk late Saturday. Kept scattered/chance category pops in the grids Saturday afternoon, with warmer temperatures in the lower 80s. .LONG TERM...(Sunday through Thursday) Issued at 242 AM CDT Fri May 24 2019 One more round of severe convection is apparent for Sunday. Energetic SW flow aloft is maintained, in response to an intense cold closed low sinking south through California through Sunday. A lead shortwave ejecting onto the plains ahead of this feature will increase dynamic lift by late Sunday, interacting with the dryline. CAPE and shear parameters will again support supercell thunderstorms and potentially high-end hail/tornado events. NAM forecasts extreme instability in SW KS late Sunday, with CAPE as high as 5000 J/kg along with surface dewpoints near 70 F. Approaching shortwave will augment bulk shear such that supercell mode will be favored across the western counties Sunday afternoon. Likely pops are warranted through Sunday evening. Mesoscale influences are difficult/impossible to determine on Day 3, but clearly a severe threat is present on Sunday as outlined by SPC. Western closed low weakens slightly and is forecast to reach Utah on Memorial Day. With the approach of the upper low and the resulting stronger lee trough, the holiday will be windy, with south winds averaging 20-30 mph with higher gusts. Models remain consistent with a break in the convection Monday, with the dryline effectively capped. The upper low is consistently progged to arrive in Nebraska on Tuesday, with the accompanying cold front bringing a NWly wind shift and noticeably cooler temperatures. Some showers and thunderstorms may accompany this frontal passage, but amounts and coverage appear to be limited. Behind the front, Wednesday and Thursday are expected to be dry and stable with no thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1253 PM CDT Fri May 24 2019 A surface trough will develop in the lee of the Rockies, resulting in a resumption of the climatologically favored south winds. Thunderstorms may affect GCK/DDC after 06 in a warm advection regime but this is a low probability scenario. Thunderstorms are more likely after the end of the period as a dry line and frontal boundary intersect across far western Kansas, leading to isolated severe t-storms. && .PRELIMINARY POINT TEMPS/POPS... DDC 75 61 82 60 / 10 30 50 60 GCK 78 58 83 57 / 0 20 50 70 EHA 78 53 83 56 / 0 10 40 40 LBL 77 56 83 58 / 10 20 50 50 HYS 78 59 82 58 / 0 20 30 60 P28 76 65 82 62 / 50 50 30 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Finch
Hazardous weather outlook, May 24, 3:06 AM CDT, 11 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 306 AM CDT Fri May 24 2019 KSZ030-031-043>046-061>066-074>081-084>090-250815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 306 AM CDT Fri May 24 2019 /206 AM MDT Fri May 24 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms will be restricted to the southeast zones Friday afternoon and evening, where the strongest storms may produce large hail and strong winds. Day 1 Hazards ------------- * Flooding: Limited risk * Lightning: Limited risk * Thunderstorm Wind: Limited risk * Thunderstorm Hail Risk: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion Additional rounds of severe thunderstorms are expected both Saturday and Sunday afternoon/evening. High end severe weather is possible on both these days, with tornadoes and very large hail possible. Drier more stable air is expected next week. Days 2-7 Hazards ---------------- * Saturday - Flooding: Elevated risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Sunday - Lightning: Elevated risk - Flooding: Elevated risk - Severe thunderstorm: Elevated risk * Monday - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Elevated risk * Wednesday No hazards. * Thursday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required across the southeast zones Friday afternoon and evening. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
In the hours before
Local storm report, May 24, 8:58 AM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
858 AM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM HAIL 2 WNW DODGE CITY 37.78N 100.05W
05/23/2019 E1.00 INCH FORD KS NWS EMPLOYEE
0649 PM HAIL 2 WNW DODGE CITY 37.78N 100.05W
05/23/2019 E1.00 INCH FORD KS NWS EMPLOYEE
HAIL STARTED AT 6:46 PM. ALSO HAD 50 MPH
WIND WITH THE HAIL.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:01 PM CDT | Special Weather Statement | DDC | Grant | 29 min |
| May 23, 7:11 PM CDT | Special Weather Statement | DDC | Grant | 34 min |
| May 23, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee | 18 min |
| May 23, 7:30 PM CDT | Special Weather Statement | DDC | Clark | 45 min |
| May 23, 7:59 PM CDT | Special Weather Statement | DDC | Rush | 31 min |
| May 23, 8:06 PM CDT | Special Weather Statement | DDC | Seward | 39 min |
| May 23, 8:14 PM CDT | Special Weather Statement | DDC | Scott | 31 min |
| May 23, 8:18 PM CDT | Special Weather Statement | DDC | Ford | 57 min |
| May 23, 8:19 PM CDT | Special Weather Statement | DDC | Meade | 41 min |
| May 23, 8:25 PM CDT | Special Weather Statement | DDC | Ellis, Rush | 35 min |
| May 23, 9:03 PM CDT | Special Weather Statement | DDC | Meade | 42 min |
| May 23, 9:26 PM CDT | Special Weather Statement | DDC | Comanche | 34 min |
| May 23, 9:37 PM CDT | Special Weather Statement | DDC | Gray | 38 min |
| May 23, 9:48 PM CDT | Tornado Warning | DDC | Clark, Comanche | 42 min |
| May 23, 10:05 PM CDT | Special Weather Statement | DDC | Meade | 40 min |
| May 23, 10:18 PM CDT | Special Weather Statement | DDC | Meade | 42 min |
| May 23, 10:23 PM CDT | Tornado Warning | DDC | Comanche, Kiowa | 37 min |
| May 23, 10:31 PM CDT | Special Weather Statement | DDC | Comanche | 29 min |
| May 23, 10:32 PM CDT | Special Weather Statement | DDC | Meade | 43 min |
| May 23, 10:40 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 50 min |
| May 23, 10:43 PM CDT | Special Weather Statement | DDC | Kiowa | 47 min |
| May 23, 10:45 PM CDT | Tornado Warning | DDC | Comanche | 45 min |
| May 23, 10:48 PM CDT | Special Weather Statement | DDC | Ford | 27 min |
| May 23, 10:59 PM CDT | Flash Flood Warning | DDC | Ford, Gray, Hodgeman, Meade | 8 hr |
| May 23, 11:13 PM CDT | Special Weather Statement | DDC | Seward | 47 min |
| May 23, 11:15 PM CDT | Special Weather Statement | DDC | Kiowa | 45 min |
| May 23, 11:16 PM CDT | Special Weather Statement | DDC | Ford | 44 min |
| May 23, 11:22 PM CDT | Special Weather Statement | DDC | Comanche | 53 min |
| May 23, 11:31 PM CDT | Special Weather Statement | DDC | Gray | 44 min |
| May 23, 11:34 PM CDT | Flash Flood Warning | DDC | Ford, Hodgeman, Ness, Pawnee, Rush | 4 hr |
| May 23, 11:49 PM CDT | Special Weather Statement | DDC | Stafford | 26 min |
| May 24, 12:28 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 47 min |
| May 24, 12:58 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 31 min |
| May 24, 1:35 AM CDT | Special Weather Statement | DDC | Edwards, Pawnee | 55 min |
| May 24, 2:49 AM CDT | River Flood Warning | DDC | Pawnee | 3 days |
| May 24, 3:20 AM CDT | Areal Flood Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 24 hr |
| May 24, 3:21 PM CDT | Special Weather Statement | DDC | Barber | 54 min |
| May 24, 5:07 PM CDT | Flash Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Ford and 7 more | 32 hr |
| May 24, 5:11 PM CDT | Special Weather Statement | DDC | Comanche | 49 min |
| May 24, 5:58 PM CDT | Special Weather Statement | DDC | Pratt | 47 min |
| May 24, 5:59 PM CDT | Special Weather Statement | DDC | Barber | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.